Patient : I'm a 39 year old female with hypertention. I am medicated and have been for more than 15 years. I have seven children, and during pregnancies high blood pressure has been an issue, but all safe deliveries relatively on time. Last baby 7 years ago. Recently my medication which I have taken for 7 years, is not controlling my blood pressure at times. My routine is not changing and it happens just during the day where I get a head ache and my pressures go from 120/80 to 190/110. This seems to happen about once a month, for a few days. I have not paid attention if it related to my cycle but I plan to from this point on. I am taking propranolol 40 mg, 2, twice a day and lisinopril-HCTZ 20/25mg, once a day. Most recently I have started taking 5-HTP (100mg a day for 14 days a month) for PMS related symptoms, but I have had the spikes in bp for longer than I have been taking 5-HTP. My questions are:
1. could anything in my cycle cause this new spike in bp, as on many days the meds control it, but a few days a month it does not.
2. Should I be concerned about 5-HTP causing any spikes with blood pressure in addition to what I am already experiencing?
3. Is there any other reason that I might be experiencing this days of high blood pressure?
I have an appointment with my dr, but not for a few weeks. I jsut want some answers.
There is some evidence to show slight fluctuation in blood pressure during different phases in the normal menstrual cycle but I dont think this could account for the changes that you describe. 5-Hyrdroxytryptophan (5-HTP) may cause hypertension by increasing plasma renin activity, but has not been thoroughly studied in a clinical setting, and if you only take this for 14 days in the month this could be the cause of the substantial fluctuation. Unless absolutely necessary I would discontinue this supplement and monitor response in blood pressure. A 24 hour ambulatory blood pressure monitor may provide a more accurate assessment of overall blood pressure measurements and this may be organised by your family doctor.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.